Complication of the use of bleomycin in the management of cystic craniopharyngioma: case report

Authors

DOI:

https://doi.org/10.46900/apn.v6i2.243

Keywords:

bleomycin, alpha interferon, pharmacological treatment, chemotherapy, craniopharyngioma

Abstract

Introduction/Background: Craniopharyngiomas are the most common neoplasms of the central nervous system of non-glial origin in childhood. Therapeutic options for proper management include total surgical resection, partial surgical resection associated with radiotherapy, and use of drugs such as bleomycin and alpha interferon (INFα) via Ommaya reservoir. The scope of this article is to report the case of a child with successive recurrence of craniopharyngioma who progressed to endocrine and neurological complications after bleomycin administration.

Case presentation: A 9-year-old boy underwent partial resections of craniopharyngioma followed by radiotherapy. Due to the increase in the cystic portion of the lesion, he underwent a complete treatment protocol with INFα. Two years after finishing the treatment, a new increase in the cystic portion of the craniopharyngioma was detected and bleomycin was administered in an attempt to control the disease. The boy was hospitalized on an urgent basis due to decreased level of consciousness, drowsiness, ataxia, and hyponatremia. Magnetic resonance imaging findings of the brain showed edema in the vicinity of the tumor suggestive of injury due to pharmacological toxicity. The child presented complete remission of symptoms with the use of systemic corticosteroids.

Conclusion: Neurotoxicity is a complication following bleomycin administration via Ommaya reservoir. Immediate discontinuation associated with the introduction of systemic corticosteroids and support in a specialized care unit can reverse the initial clinical picture.

Downloads

Download data is not yet available.

Additional Files

Published

2024-05-01

How to Cite

1.
Tude Melo JR, Barbosa VA de O, Lima LCS, Azi P de A, Barreto JHS. Complication of the use of bleomycin in the management of cystic craniopharyngioma: case report. Arch Pediatr Neurosurg [Internet]. 2024 May 1 [cited 2024 Jul. 25];6(2):e2462024. Available from: https://archpedneurosurg.com.br/sbnped2019/article/view/243